Maine, 2017Flooding in Maine, April 12 to 14, 2017
April 12 to 14, 2017 · NWS GYX · 2 events in 2 counties and zones
High pressure off the Atlantic coast caused a mild southwesterly flow across the state with high temperatures climbing to the 70s and lower 80s. The mild air caused melting snow in the headwaters of many of the rivers which caused minor flooding on the Kennebec River at Skowhegan and Augusta.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure off the Atlantic coast caused a mild southwesterly flow across the state with high temperatures climbing to the 70s and lower 80s. The mild air caused melting snow in the headwaters of many of the rivers which caused minor flooding on the Kennebec River at Skowhegan and Augusta.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 12, 2:26 AM EST, 4 minutes earlier.
Area forecast discussion, Apr 12, 2:26 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Gray ME
326 AM EDT Wed Apr 12 2017
.SYNOPSIS...
A front and unsettled weather will remain across the region
today as a series of weak lows ripple eastward along this
boundary. The front will slide offshore early tonight with some
lingering clouds and showers confined to the higher terrain
tonight into the day Thursday. High pressure with drier and
cooler air follows for the latter part of the week, with
temperatures returning to near normal. The next chance of rain
will be Saturday night into Sunday. Reinforcing cooler air
arrives for early next week.
&&
.NEAR TERM /THROUGH TODAY/...
At 06z...an elongated area of low pressure extended from
coastal Maine through the eastern Great Lakes and mid Atlantic
region. NWS Doppler Radar mosaic showed several areas of showers
riding northeast along a surface boundary along with a series
of weak surface waves. For today...we'll see shower activity
expand in coverage as strengthening shortwave impulse rides
northeastward across New England. The rain should end from
southwest to northeast by late today following passage of this
impulse and the surface boundary finally sliding offshore.
Lingering clouds and any residual showers should be confined to
the higher terrain. It'll be another mild day as temperatures
average a good five to ten degrees above normal for the date.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM THURSDAY/...
Outside of some lingering upslope mountain clouds and a few rain
or snow showers...largely boundary layer temperature dependent...
we should clear tonight. Lingering cyclonic flow and cool pool
aloft should produce some additional instability clouds to the
lee of the mountains on Thursday...while upslope cloudiness and
scattered rain or snow showers continue in the higher terrain.
Highs will be near normal but a blustery westerly flow will make
it feel a bit cooler.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Northern stream troughing shifts into the Atlantic on Friday
with surface high pressure cresting over the area and following
suit on Saturday. This will bring at least one day of sunny
skies for the entire area- Friday- which should be pleasant with
temperatures only a bit depressed from continued light cold air
advection early on. Despite this, readings should still be a
few degrees higher than average after winds become calm in the
center of the high and subsidence ensues.
A warm front lifts across the region Saturday evening... and
ahead of it temperatures should reach the upper 50s northeast to
lower to mid 60s south and west. Even warmer temperatures can be
expected ahead of a cool front on Sunday with some locations
peaking in the mid 70s.
Showers will develop in western NH Saturday night...but it will
take a while for moisture to arrive so not expecting widespread
showers until Saturday morning at the earliest as the system
moves east. This frontal fracture stays on a trajectory north of
the region and more or less moves from the Great Lakes towards
Quebec City and Aroostook County.
This will keep most of northern New England out of the heavier
showers, but some are possible, especially across the north and
on Sunday as the cool front shifts SE across the region. Some
thunderstorms will be possible Sunday afternoon, mainly over
interior Maine, as the increasing insolation and warmth results
in increased SB CAPE.
By Tuesday conditions look cooler, with high pressure initially
keeping things dry. We remain in low amplitude but fast moving
flow, which will bring warmer weather in general and a chance
of showers every couple of days.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Short Term /through Thursday/...Areas of LIFR across the
mountains in fog and stratus through 13z...otherwise mainly MVFR
today in shra and isold -tsra. Conditions improving to VFR by
evening with lingering MVFR in mtn clouds and -shra/-shsn
tonight and Thursday. NW sfc wind Thursday gusting up to 25 kt.
Long Term...VFR conditions Friday and Saturday with areas of
MVFR conditions in showers that develop from west to east by
early Sunday and continuing through the day. Possibly some
-TSRA and heavier SHRA at times in the afternoon.
&&
.MARINE...
Short Term /through Thursday/...some vsby restrictions today in
showers and isolated thunderstorms as well as fog. Westerly flow
increases tonight and Thursday behind a cold frontal passage.
Winds and seas could briefly approach small craft late tonight
into Thursday outside the bays.
Long Term...SCA conditions will likely develop in the form of
gusty winds and higher seas Saturday night into Sunday as SSW
winds increase with low pressure passing north of the waters.
These conditions should subside by Monday.
&&
.HYDROLOGY...
A flood watch continues for a portion of western Maine and
central New Hampshire through 06Z Thursday. Unseasonably warm
weather has caused significant snowmelt over the last few days.
Only minor flooding is anticipated at this time with the main
threat being to the larger rivers. In addition to the snowmelt...
additional rainfall of one tenth to one third of an inch will
fall through today. No changes to current flood watch as we
continue to monitor rivers for additional rises in response to
snowmelt and precipitation.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch through late tonight for MEZ007>009-012>014-020-
021.
NH...Flood Watch through late tonight for NHZ002>006.
MARINE...None.
&&
SYNOPSIS...Schwibs
NEAR TERM...Schwibs
SHORT TERM...Schwibs
LONG TERM...Hanes
AVIATION...Schwibs
MARINE...Schwibs
HYDROLOGY...SchwibsHazardous weather outlook, Apr 12, 1:58 AM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
258 AM EDT Wed Apr 12 2017
MEZ018-019-022>028-NHZ001-007>015-130700-
Interior York-Interior Cumberland-Interior Waldo-Coastal York-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
258 AM EDT Wed Apr 12 2017
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ007>009-012>014-020-021-NHZ002>006-130700-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Androscoggin-Kennebec-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Southern Carroll-
258 AM EDT Wed Apr 12 2017
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-130700-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
258 AM EDT Wed Apr 12 2017
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Somerset
- When
- April 12, 2:30 AM EST to April 14, 6:30 AM EST
- Where
- Somerset County, 2.14 mi S of Malbons Mills to 2.17 mi S of Malbons Mills
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 44.769, -69.676
With high temperatures in the 70s and 80s, melting snow caused minor flooding on the Kennebec River at Skowhegan. The river crested at 39,800 cfs; flood stage is 35,000 cfs.
Flood, Kennebec
- When
- April 12, 9:03 AM EST to April 14, 8:57 AM EST
- Where
- Kennebec County, 1.17 mi WSW of Augusta to 1.18 mi WSW of Augusta
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 44.316, -69.773
With high temperatures in the 70s and 80s, melting snow caused minor flooding on the Kennebec River at Augusta. The river crested at 13.46 feet; flood stage is 12 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, April 12, 2017$2.0 million · 2.5 in hail · 2 events
- Lightning Strike and Winter Weather in California, April 12 to 13, 2017$45,000 · 2 events
- Flash Flood and Hail in Texas, April 12 to 13, 20172 in hail · 20 events
- Flash Flood and Hail in Kansas, April 12, 20171 in hail · 14 events
- Hail in New Mexico, April 12, 20171.75 in hail · 7 events
- Hail and Damaging Wind in New Mexico, April 12, 2017$6,000 · 1.75 in hail · 7 events
- Flash Flood and Hail in New Mexico, April 12, 20171.75 in hail · 4 events
- Hail in Kansas, April 12, 20171 in hail · 2 events
- Flood in Maine, April 12 to 14, 20171 event
- Waterspout in South Atlantic Coastal Waters, April 12, 20171 event
- Hail in Texas, April 12, 20171.75 in hail · 1 event
- Flood in New Hampshire, April 12 to 14, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696225, 696226.